Wildfire, Okanogan Valley
- When
- August 29, 5:25 PM PST to August 31, 11:59 PM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire was not completely suppressed until September 6th 2011.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Salmon Fire, located five miles northwest of Omak, was a human caused fire that burned 1910 acres. The fire was not completely suppressed until September 6th 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 3:47 PM PST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 447 PM PDT MON AUG 29 2011 .SYNOPSIS... A BIG CHANGE IN THE WEATHER PATTERN IS ON THE WAY TUESDAY INTO WEDNESDAY. A COLD FRONT WILL MOVE THROUGH THE PACIFIC NORTHWEST...AND BY WEDNESDAY TEMPERATURES WILL BE 5 TO 10 DEGREES BELOW AVERAGE. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE IDAHO PANHANDLE WEDNESDAY INTO THURSDAY. A DRY WEATHER PATTERN WILL RETURN ON FRIDAY...AND TEMPERATURES WILL LIKELY RISE WELL ABOVE AVERAGE SUNDAY INTO EARLY NEXT WEEK. && .DISCUSSION... TONIGHT AND TUESDAY...THE INLAND NORTHWEST WILL CONTINUE THE TRANSITION FROM THE HOT RIDGE OF HIGH PRESSURE WE EXPERIENCED OVER THE WEEKEND TO A MUCH COOLER TROUGH DEVELOPING BY WEDNESDAY. 500MB HEIGHTS HAVE BEEN KNOCKED DOWN THIS AFTERNOON...FOLLOWING THE PASSAGE OF A TIGHTLY WOUND MID LEVEL VORTICITY MAX THAT IS CURRENTLY MOVING INTO CENTRAL MONTANA. TONIGHT INTO TUESDAY WILL BE FAIRLY QUIET AS WE WAIT FOR AN UPPER LEVEL JET MAX OVER THE ALEUTIAN ISLANDS TO DIVE INTO THE BASE OF THE UPPER TROUGH OVER BRITISH COLUMBIA. MID LEVEL ZONAL FLOW WILL BRING DRIER SURFACE DEWPOINTS INTO THE MAJORITY OF THE INLAND NORTHWEST TONIGHT INTO TOMORROW. LOW LEVEL COOL...DRY ADVECTION COMBINED WITH LESS CLOUD COVER WILL ALLOW TEMPERATURES TO CLOSER TO AVERAGE TONIGHT. HOWEVER...THERE SHOULD BE ENOUGH LOW LEVEL MIXING TO REMAIN RELATIVELY MILD. FOR TOMORROW...PRECIPITATION CHANCES WILL MAINLY BE LIMITED TO AREAS NORTH OF THE CANADIAN BORDER...WHERE 500MB TEMPERATURES WILL BE SIGNIFICANTLY COOLER IN THE HEART OF THE UPPER TROUGH. TUESDAY NIGHT THROUGH THURSDAY...THE 500MB TROUGH WILL UNDERGO SIGNIFICANT AMPLIFICATION TUESDAY NIGHT INTO WEDNESDAY. FOR LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...A DEVELOPING MID LEVEL DEFORMATION BAND WILL INCREASE THE POTENTIAL FOR SHOWERS OVER THE COLVILLE...PRIEST LAKE...AND BONNERS FERRY AREAS. PRECIPITATION CHANCES HAVE BEEN TRENDED DOWN A BIT WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS CONTINUE TO FORECAST A FAIRLY PROGRESSIVE OPEN WAVE WITH THE BEST PRECIPITATION CHANCES OVER THE NORTHERN/CENTRAL IDAHO PANHANDLE. THE 12Z GFS WAS THE MOST SLOWEST MODEL WITH THE HEAVIEST PRECIPITATION OVER THE PANHANDLE. PRECIPITATION CHANCES AND AMOUNTS FOR OUR FORECAST HAVE BEEN TRENDED TOWARD THE SHREF WHICH IS A COMPROMISE BETWEEN THE GFS AND MORE PROGRESSIVE MODELS. /GKOCH FRIDAY THROUGH MONDAY...BOTH MODEL CONTINUITY AND AGREEMENT HAVE IMPROVED SUBSTANTIALLY OVER THE PAST SEVERAL SUCCESSIVE RUNS OF THE MAIN GLOBAL MODELS AND ENSEMBLE SYSTEMS. THE PREVIOUS RUNS OF THE ECMWF SEEM TO BE THE LEADER OF THE PACK...AND GIVEN VERY LITTLE DEVIATION FROM THE 00Z TO 12Z RUN TODAY...IT STANDS TO REASON THAT THE SOLUTION OF THE ECMWF IS LIKELY THE ONE TO BEAT IN THE EXTENDED FORECAST. THE CONSENSUS POINTS TOWARD A WEAK FRONTAL PASSAGE ON FRIDAY AS AN UPPER LEVEL SYSTEM PASSES THROUGH THE CANADIAN ROCKIES WITH A DRY TRAILING COLD FRONT. IN GENERAL...MEAGER LAYER RH AND A LACK OF SYNOPTIC FORCING SHOULD PRECLUDE MUCH/ANY PRECIPITATION FROM FALLING IN THE AREA...HOWEVER 850 MB FLOW TRENDS TOWARD 10-15 KTS...SO A FEW MODEST WIND GUSTS ALONG THE FRONT SEEM TO BE A POSSIBILITY FRIDAY AFTERNOON. THE MAIN IMPACT OF THE SYSTEM THAT MOVES THROUGH OUR OUR NORTHEAST WILL BE TO KEEP HEIGHTS AND ANY POTENTIAL WARMING DOWN. AS A RESULT...HIGHS ONLY STUMBLE UPWARD THROUGH THE END OF THE WEEK. AFTER FRIDAY...RIDGING BUILDS TOWARD THE AREA ON ALL MODEL AND ENSEMBLE SOLUTIONS. UNDER THE RIDGE...850 MB TEMPERATURES CLIMB FROM THE MID TEENS CELSIUS TOWARD THE LOWER 20S CELSIUS BY THE BEGINNING OF NEXT WEEK. THIS SHOULD ALLOW HOT WEATHER TO RETURN TO ALL PORTIONS OF THE INLAND NORTHWEST...WITH LITTLE/NO CHANCE OF ANY PRECIPITATION. /FRIES && .AVIATION... 00Z TAFS...THE NEXT SYSTEM IS DROPPING SOUTHEAST DOWN THE B.C. COAST AND WILL BEGIN TO ENTER THE REGION TUESDAY. HOWEVER THE PRIMARY INSTABILITY AND DEEPER MOISTURE REMAINS NORTH OF THE BORDER. THUS EXPECT CONTINUED VFR AND MOSTLY DRY CONDITIONS AT TAF SITES. A SLIGHT CHANCE OF SHOWERS WILL DEVELOP IN THE AFTERNOON AROUND THE NORTHERN MOUNTAINS. BREEZY CONDITIONS...WITH GUSTS UP 20KTS...WILL WANE AFTER 02-04Z TONIGHT. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 58 79 52 72 49 73 / 0 0 10 20 20 10 COEUR D'ALENE 56 79 51 72 48 73 / 0 0 10 30 30 10 PULLMAN 52 78 46 71 42 73 / 0 0 0 10 10 10 LEWISTON 62 85 56 78 53 78 / 0 0 0 10 10 10 COLVILLE 51 84 47 77 45 78 / 0 10 20 40 40 10 SANDPOINT 50 77 46 70 44 71 / 0 10 20 40 40 30 KELLOGG 54 77 49 70 45 69 / 0 10 10 40 40 30 MOSES LAKE 55 83 51 78 49 79 / 0 0 0 10 10 10 WENATCHEE 63 81 58 77 54 79 / 0 0 0 10 10 10 OMAK 56 84 52 78 50 80 / 0 10 10 20 20 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 556 AM PDT MON AUG 29 2011 IDZ001>004-026-027-WAZ031>038-041>044-301300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 556 AM PDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
419 PM PDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND DMG 10 NW WORLEY 47.50N 117.07W
08/28/2011 SPOKANE WA UTILITY COMPANY
APPROXIMATELY 20 POWER POLES SNAPPED BETWEEN THE SETTERS
SUBSTATION AND US HWY 95. POWER LOST TO APPROXIMATELY 600
KOOTENAI ELECTRIC COOPERATIVE CUSTOMERS.
&&
GKOCHThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343931.